You are here

American Mathematical Monthly Contents—June-July 2012

American Mathematical Monthly Home

 

The June-July issue of the Monthly starts off with the number theory behind the arrangement of stars on the U.S. flag. Other articles look at the areas swept out by circles rolling on sinusoidal spirals, consider an analytic approach to Galileo’s Theorem on descent time, and more. Notes offer a divisibility condition that ensures a function is a polynomial, a method to optically measure the Gaussian curvature of a surface, and other tips. In our book review, Jennifer Quinn looks at Combinatorics the Rota Way, by Kung, Rota, and Yan. If all this doesn’t keep you busy enough, then our Problem Section will. —Scott Chapman

Vol. 119, No. 6, pp.443-532.

Journal subscribers and MAA members: Please login into the member portal by clicking on 'Login' in the upper right corner.

ARTICLES

Arrangements of Stars on the American Flag

Dimitris Koukoulopoulos and Johann Thiel

In this article, we examine the existence of nice arrangements of stars on the American flag. We show that despite the existence of such arrangements for any number of stars from 1 to 100, with the exception of 29, 69 and 87, they are rare as the number of stars increases.

To purchase the article from JSTOR:http://dx.doi.org/10.4169/amer.math.monthly.119.06.443

Rolling Sinusoidal Spirals

Fred Kuczmarski

A theorem of Apostol and Mnatsakanian states that as a circle rolls on a line, the area of the cycloidal sector traced by a point on the circle is always three times the area of the corresponding segment cut from the rolling circle. We generalize this result by showing that sinusoidal and logarithmic spirals rolling on lines have similar area ratio properties. We then extend our ideas to include one curve rolling on another. Such pairs of curves are a natural generalization of road-wheel pairs.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.06.451

Analytic Approach to Galileo's Theorem on the Descent Time Along Two-Chord Paths in a Circle

Robert Mandl, Thomas Pühringer, and Maximilian Thaler

We present an analytic proof and extensions of Galileo's theorem comparing the descent time along one and two-chord paths in a circle.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.06.468

A Prüfer Angle Approach to the Periodic Sturm-Liouville Problem

Paul Binding and Hans Volkmer

It is shown how to reduce the periodic or antiperiodic Sturm-Liouville problems to an analysis of the Prüfer angle. This provides a simple and flexible alternative to the usual approaches via operator theory or the Hill discriminant.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.06.477

Mappings into the Euclidean Sphere

Raymond Mortini and Rudolf Rupp

We present short and elementary non-geometric analytic proofs of several standard results concerning extension of continuous mappings defined on compacta $$\mathbb{R}^{n}$$ in with values in the unit sphere $$S_{n-1}$$.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.06.485

Is Napoleon's Theorem Really Napoleon's Theorem?

Branko Grünbaum

A result frequently attributed to Napoleon Bonaparte is the topic of this note; it has an interesting history, and there are a considerable number of papers devoted to it. Several relevant articles have appeared in this Monthly. Here we present additional information about the history of the result, supplementing and correcting some of the earlier publications.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.06.495

NOTES

On Polynomials and Divisibility

Michael J. Dorfling and Johan H. Meyer

A divisibility condition, together with some kind of boundedness, ensure that a function $$f:\mathbb{Z}\rightarrow\mathbb{Z}$$ is a polynomial function.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.06.502

Gaussian Curvature, Mirrors, and Maps

Pedro Roitman

We present a method to optically measure the Gaussian curvature $$K$$ of a surface and show how it can be used to establish a link between surfaces with constant $$K$$ and area preserving maps between a sphere and a planar region. As an example, we show how Lambert's azimuthal equal area projection is naturally related to a sphere.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.06.506

The Turán Number and Probabilistic Combinatorics

Alan J. Aw

In this short expository article, we describe a mathematical tool called the probabilistic method, and illustrate its elegance and beauty through proving a few well-known results. Particularly, we give an unconventional probabilistic proof of a classical theorem concerning the Turán number $$T(n, k, l)$$.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.06.510

Perfect Parallelograms

Walter Wyss

A parallelogram, with its sides and diagonals being positive integers, is called a perfect parallelogram. Up to scaling we find a parameterization for all perfect parallelograms (quadruples). As a special case, we determine the perfect rectangles (Pythagorean triples).

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.06.513

The Equalization Probability of the Pólya Urn

Timothy C. Wallstrom

We consider a Pólya urn, started with b black and w white balls, where $$b>w$$. We compute the probability that there are ever the same number of black and white balls in the urn, and show that it is twice the probability of getting no more than $$w-1$$ heads in $$b+w-1$$ tosses of a fair coin.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.06.516

A Proof of Euler's Infinite Product for the Sine

Lars Holst

The product formula for the sine function is proved using the Gamma function and elementary probability theory. Some corollaries of the sine formula are also pointed out.

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.06.518

PROBLEMS AND SOLUTIONS

Problems 11650-11655
Solutions 11527, 11531, 11534, 11535, 11536, 11541, 11542

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.06.522

REVIEWS

Combinatorics the Rota Way. Joseph P. S. Kung, Gian-Carlo Rota, and Catherine H. Yan. Cambridge University Press, New York, 2009, xii+396 pp., ISBN 978-0-521-73794-4, $40.99.
Reviewed by Jennifer J. Quinn

To purchase the article from JSTOR: http://dx.doi.org/10.4169/amer.math.monthly.119.06.530

Dummy View - NOT TO BE DELETED